Heavy Snow, Ashland
- When
- February 13, 10:00 PM CST to February 14, 4:00 PM CST
- Where
- Ashland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.510, -90.720 (the zone’s center; the record gives no point)
Heavy snow fell across portions of northwest Wisconsin as a storm system moved through the region. In wake of this system, lake effect snow squalls developed in Ashland and Iron counties, resulting in storm snowfall totals that averaged 6-7 inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Heavy snow fell across portions of northwest Wisconsin as a storm system moved through the region. In wake of this system, lake effect snow squalls developed in Ashland and Iron counties, resulting in storm snowfall totals that averaged 6-7 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 13, 8:11 PM CST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
811 PM CST WED FEB 13 2008
.DISCUSSION...NO UPDATE TO THE FORECAST PLANNED ATTM AS ALL
ELEMENTS ARE ON TRACK.
&&
.PREV DISCUSSION... /ISSUED 330 PM CST WED FEB 13 2008/
DISCUSSION...POTENT CLIPPER WILL THE MAIN STORY IN THE SHORT TERM.
UPSTREAM RADARS OVER NORTH DAKOTA AND SOUTHERN MANITOBA SHOW A
NICE AREA OF SNOW COVERING MOST OF NORTH DAKOTA AND ADJACENT
SOUTHERN CANADA THIS AFTERNOON. THERE IS BANDING EVIDENT ON MOST OF
THE RADARS...SUGGESTING FRONTOGENESIS AND SOME INSTABILITY PRESENT.
NAM AND THE GFS CONTINUE TO OFFER SLIGHTLY DIFFERENT SOLUTIONS
THAT WILL HAVE A BIG IMPACT ON EXPECTED SNOW TOTALS. THE 12Z RUNS
OF EACH MODEL ARE IN GOOD AGREEMENT THROUGH 00Z...THEN THE NAM
BACKS THE WINDS AROUND 700MB MORE THAN THE GFS...LEADING TO BETTER
FRONTOGENESIS AND MORE SNOW. THE NAM ALSO DEVELOPS A WEAK LOW
FURTHER NORTH. ITS BEEN DOING THIS FOR A COUPLE DAYS NOW...AND IS
AN OUTLIER FROM THE REST OF THE MODELS. A QUICK LOOK AT THE LATEST
18Z NAM...SHOWS THE TROUGH OR WEAK LOW A BIT FURTHER
SOUTH...TRENDING TOWARD THE GFS/CANADIAN/UKMET/ECMWF. THE ONE
THING IN COMMON WITH ALL THE MODELS IS A TIGHT THERMAL GRADIENT
OVER THE REGION. THERE IS A RANGE IN 850MB TEMPS OF 20C FROM NORTH
TO SOUTH ACROSS MINNESOTA AT 00Z THU. THE GFS DOES FORECAST GOOD
FRONTOGENESIS IN THE LOW LEVELS...BUT IS WEAKER AT 700MB DUE TO
WINDS BEING MORE WESTERLY.
BEST FRONTOGENESIS AND TRACK OF THE LOW WOULD PUT MAX SNOW ACROSS
OUR SOUTHERN ZONES...ESPECIALLY OUR SOUTHERN WI ZONES. JUST NORTH
OF THIS AREAS...ACROSS THE TWIN PORTS AND SOUTH SHORE
ZONES...TEMPERATURES FROM 850MB THROUGH ABOUT 600MB ARE IN THE
RIGHT ZONE FOR MAX DENDRITIC SNOW GROWTH. TIME-HEIGHT SECTIONS
REVEAL MAX LIFT OCCURS NEAR OR IN THIS ZONE FOR A TIME OVERNIGHT.
LAKE SUPERIOR WILL ALSO ADD TO THE FORECAST UNCERTAINTY TONIGHT.
EASTERLY WINDS DEVELOP...BUT SHEAR DOES EXIST BETWEEN THE SURFACE
AND 850MB. HOWEVER...LAKE/TERRAIN ENHANCEMENT WILL OCCUR WITH
DELTA-TS BETWEEN THE LAKE AND 850MB OF 14C TO 17C TONIGHT INTO
THURSDAY MORNING. EMPHASIS FOR LAKE ENHANCEMENT WILL SWITCH TO THE
SOUTH SHORE DURING THE DAY THURSDAY...AND THURSDAY EVENING. 850MB
TEMPS DROP TO -21C OR COLDER THURSDAY NIGHT...WITH QUITE A BIT OF
DRYING. LAKE EFFECT SNOW SHOULD DIMINISH LATE THURSDAY NIGHT AS
SNOW BECOMES MORE FINE WITH THE DROPPING TEMPS AND DRYING.
WE WILL MAKE CHANGES TO THE ADVISORIES WE CURRENTLY HAVE. WE WILL
UPGRADE TO A WARNING FROM PINE COUNTY IN MINNESOTA...EAST TO PRICE
COUNTY IN WISCONSIN. WE WILL ALSO UPGRADE THE SOUTH
SHORE...BAYFIELD...ASHLAND...AND IRON COUNTIES TO A WARNING DUE TO
ADDED AFFECTS FROM LAKE SUPERIOR. THE TWIN PORTS HAS BEEN A
TOUGHER DECISION. WE EXPECT NEAR TWO TENTHS OF LIQUID EQUIVALENT
TONIGHT...WITH A 15:1 RATIO...THAT WILL PUT US BETWEEN 3 TO 4
INCHES. LAKE SUPERIOR SHOULD ADD A FEW INCHES TO THAT TOTAL...SO
WE COULD END UP GOING OVER 6 INCHES IN SPOTS. HOWEVER...I JUST
DONT HAVE THE CONFIDENCE WE WILL GET WARNING SNOW...AND SINCE WE
ALREADY HAVE AN ADVISORY OUT...WE WILL STICK TO THAT FOR NOW.
FOR MOST AREAS...THE SNOW WILL QUICKLY DIMINISH DURING THE DAY
THURSDAY. THE EXCEPTION WILL BE THE SOUTH SHORE WHICH WILL SEE
NORTHERLY WINDS INTO THE EVENING...BEFORE THEY START TO BACK.
AFTER THE LOW MOVES OFF THURSDAY...ANOTHER SHOT OF COLD AIR WILL
MOVE IN. WE WILL LIKELY NEED WIND CHILL ADVISORIES OR WARNINGS FOR
THURSDAY NIGHT INTO FRIDAY MORNING. FAR NORTHERN
MINNESOTA...MAINLY THE INTERNATIONAL FALLS...CRANE LAKE...AND
BIGFORK AREAS WILL HAVE WIND CHILLS VALUES AROUND -26C OR -27C
TONIGHT. WE DID NOT ISSUE AN ADVISORY FOR THAT AREA...DUE TO THE
BORDERLINE VALUES. WE ALSO THINK WE COULD BE A BIT COLD WITH OUR
TEMPS THERE DUE TO THICKENING CLOUDS. EVENING SHIFT WILL HAVE TO
MONITOR CLOSELY.
AVIATION...A WEAK RIDGE OF HIGH PRESSURE WILL MOVE TO THE EAST OF
OUR CWA THIS AFTERNOON AND EVENING...WHILE A DEVELOPING LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST. INCREASING LIFT AND
MOISTURE ASSOCIATED WITH THIS STORM WILL PRODUCE CLOUD COVER AND
SNOW ACROSS THE NORTHLAND THIS AFTERNOON AND TONIGHT...WITH
MVFR/IFR VSBYS AND CIGS. THE SNOW WILL TAPER OF TO SCATTERED SNOW
SHOWERS ON THURSDAY...HOWEVER THE LOW CIGS SHOULD REMAIN.
&&
POINT TEMPS/POPS...
DLH 7 9 -17 3 / 100 70 10 10
INL -10 -2 -27 3 / 60 20 10 10
BRD 4 7 -22 3 / 100 40 10 10
HYR 12 16 -15 3 / 100 80 20 10
ASX 9 16 -13 4 / 100 100 40 20
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...HEAVY SNOW WARNING UNTIL 10 AM CST THURSDAY FOR PINE.
SNOW ADVISORY UNTIL 8 AM CST THURSDAY FOR CENTRAL ST. LOUIS-CROW
WING-NORTHERN AITKIN-NORTHERN CASS-NORTHERN ITASCA-SOUTHERN
AITKIN-SOUTHERN CASS-SOUTHERN ITASCA.
SNOW ADVISORY UNTIL 10 AM CST THURSDAY FOR CARLTON/SOUTHERN ST.
LOUIS-SOUTHERN LAKE/LAKESHORE.
WI...HEAVY SNOW WARNING UNTIL 10 AM CST THURSDAY FOR BURNETT-WASHBURN.
SNOW ADVISORY UNTIL 10 AM CST THURSDAY FOR DOUGLAS.
HEAVY SNOW WARNING UNTIL 3 PM CST THURSDAY FOR PRICE-SAWYER.
HEAVY SNOW WARNING UNTIL MIDNIGHT CST THURSDAY NIGHT FOR ASHLAND-
BAYFIELD-IRON.
GSFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 404 PM CST WED FEB 13 2008 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-141130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 404 PM CST WED FEB 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT ACCUMULATING SNOW IS EXPECTED OVER MUCH OF THE NORTHLAND TONIGHT. SEE THE LATEST FORECAST AND WINTER WEATHER MESSAGE FOR ADDITIONAL DETAILS. ACCUMULATIONS BY 6 AM THURSDAY WILL VARY FROM A DUSTING TO 2 INCHES ALONG THE CANADIAN BORDER TO 2 TO 6 INCHES MOST OTHER LOCATIONS IN NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ACCUMULATING SNOW WILL CONTINUE THURSDAY MORNING...BUT DIMINISH THROUGH THE DAY. SEE THE LATEST FORECAST AND WINTER WEATHER MESSAGE FOR ADDITIONAL DETAILS. TOTAL SNOWFALL WILL RANGE FROM A DUSTING TO 2 INCHES ALONG THE INTERNATIONAL BORDER...TO 4 TO 8 INCHES MOST OTHER LOCATIONS. COLD WIND CHILLS WILL MOVE BACK IN THURSDAY NIGHT INTO FRIDAY MORNING...AND WIND CHILL WARNINGS OR ADVISORIES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-141130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 404 PM CST WED FEB 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAVY FREEZING SPRAY WARNING IS IN EFFECT FOR THE OPEN WATERS OF WESTERN LAKE SUPERIOR LATE TONIGHT THROUGH THURSDAY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A HEAVY FREEZING SPRAY WARNING IS IN EFFECT FOR THE OPEN WATERS OF WESTERN LAKE SUPERIOR THROUGH THURSDAY EVENING. A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS OF LAKE SUPERIOR THURSDAY MORNING THROUGH THURSDAY AFTERNOON. MELDE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
832 PM CST WED FEB 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM SNOW 5 N PILLAGER 46.40N 94.48W
02/13/2008 M0.8 INCH CASS MN TRAINED SPOTTER
0800 PM SNOW 3 N BRAINERD 46.40N 94.19W
02/13/2008 M1.0 INCH CROW WING MN TRAINED SPOTTER
&&
DONOFRIOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
925 PM CST WED FEB 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM SNOW MCGREGOR 46.61N 93.31W
02/13/2008 M1.0 INCH AITKIN MN TRAINED SPOTTER
&&
DONOFRIOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
939 PM CST WED FEB 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM SNOW 3 NE NISSWA 46.53N 94.25W
02/13/2008 M2.0 INCH CROW WING MN TRAINED SPOTTER
&&
DONOFRIOThe national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82049, 82050.